Using Finasteride with Pre-existing Gynecomastia

Does finasteride make gynecomastia worse?

I'm often asked if finasteride could make gynecomastia worse if one has gynecomastia to begin with.  The short answer is that it could. There are a large number of  anecdotal reports of finasteride worsening pre-existing gynecomastia. The challenge in giving good hard facts to the question is that a good clinical trial has not been done in men who have gynecomastia and start finasteride. 

Most studies have looked at the risk of gynecomastia in men starting finasteride who don’t have gynecomastia to begin with. Most men with gynecomastia to begin with are excluded from these trials so we don’t have good data on how gynecomastia worsens in finasteride users. Finasteride raises estrogen levels and it would make sense from a mechanistic and pathophysiological point of view that that small increase in estrogen could trigger hyperplasia of breast tissue in susceptible men. I encourage all males with concerns about gynecomastia to discuss these issues with their physicians. Serial photography of breast tissue is essential although frequently not done.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->